Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 74, NWS Des Moines, IA

July 7, 2016Ringgold County, Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2016, 3:33 AM CDT for Ringgold County, Taylor County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2016, 3:33 AM CDT (08:33 UTC)
Expired
Jul 7, 2016, 4:15 AM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ringgold County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:37 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3450 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

253 
WUUS53 KDMX 070833
SVRDMX
IAC159-173-070915-
/O.NEW.KDMX.SV.W.0074.160707T0833Z-160707T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
333 AM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN SOUTHWESTERN IOWA...
  WESTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 415 AM CDT

* AT 332 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR VILLISCA TO NEAR BLANCHARD...MOVING EAST AT 60
  MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LENOX AROUND 355 AM CDT. 
  BEDFORD AROUND 400 AM CDT. 
  ATHELSTAN AROUND 405 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
SHARPSBURG...MALOY...DELPHOS...BENTON...GRAVITY...REDDING...
DIAGONAL...BLOCKTON...NEW MARKET AND LAKE OF THREE FIRES STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4058 9492 4073 9491 4073 9493 4090 9493
      4090 9411 4057 9432
TIME...MOT...LOC 0832Z 263DEG 53KT 4086 9503 4055 9520 

HAIL...0.75IN
WIND...60MPH
 
$$

SKOW
1 follow-up statement
790 
WWUS53 KDMX 070900
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CDT THU JUL 7 2016

IAC159-173-070915-
/O.CON.KDMX.SV.W.0074.000000T0000Z-160707T0915Z/
TAYLOR IA-RINGGOLD IA-
400 AM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR TAYLOR AND WESTERN RINGGOLD COUNTIES...

AT 400 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LENOX TO NEAR HOPKINS...MOVING EAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  LENOX AROUND 410 AM CDT. 
  ATHELSTAN AROUND 415 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
SHARPSBURG...MALOY...DELPHOS...BENTON...GRAVITY...REDDING...
DIAGONAL...BLOCKTON...NEW MARKET AND LAKE OF THREE FIRES STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4058 9492 4073 9491 4073 9493 4090 9493
      4090 9411 4057 9432
TIME...MOT...LOC 0900Z 261DEG 49KT 4089 9467 4058 9484 

HAIL...0.75IN
WIND...60MPH
 
$$

SKOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 12:12 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 7, 12:12 AM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1212 AM CDT Thu Jul 7 2016

...Updated Aviation Discussion...

.SHORT TERM.../Tonight/
Issued at 308 PM CDT Wed Jul 6 2016

Main concern about the short term period is severe wx potential
overnight.

Surface front is progged to lift north this evening/tonight...
reaching northern IA. Per SPC Day1 outlook...much of the northern
CWA is in Enhanced Risk...with the remainder of the CWA in Slight
Risk...tonight. Moderate risk just to the NW of the CWA...in far NW
IA. Cannot see much reason to disagree with SPC Day1 outlook
narrative. ESRL HRRR seems to show current thinking rather well.
Expect the forward-propagating MCS to enter the NW CWA after
05Z...reaching the eastern CWA by 08-09Z. The northern half of IA
looks most likely to see the brunt of the convection tonight...thus
have kept the highest POPs there. Although all modes of severe wx
are possible...greatest threat would be damaging wind gusts. Cannot
rule out possibility of QLCS/leading edge tornadoes depending on
strength/orientation of 0-3km shear.

Storms will also have potential to produce very heavy rain. Given
expected progressive nature of the storm complex overnight...along
with 1-hr flash flood guidance values being generally no less than
1.5 to 2 in...expect minimal flash flood threat. May see some
isolated minor flooding and PONDING issues especially in urban
areas though...but will hold off on Flash Flood Watch at this
time.

.LONG TERM.../Thursday through Wednesday/
Issued at 308 PM CDT Wed Jul 6 2016

The long term forecast period can be broken down into three
distinct periods. Active, then quiet, then generally active again,
corresponding with changes in the 500 mb pattern.

On Thursday morning an MCS will likely be over or just departing
our area to the east, leaving a large but relatively shallow cold
pool in its wake. The southern boundary of this cold pool may be
to our south or may like somewhere across our area at sunrise,
depending on convective evolution tonight as discussed in the
short term section above. Meanwhile a broad surface low pressure
area will remain across Kansas and Nebraska, with a vigorous 500
mb shortwave moving across the northern Rockies. During the day as
the shortwave approaches the broad surface low will gradually move
eastward as an elongated trough, while the outflow boundary
forming the southern edge of the cold pool will either stall or
more likely retreat northward as an effective warm front. The
intersection of these two features will provide a triple point for
more thunderstorm development during the afternoon and evening, in
conjunction with peak heating/destabilization and the broad
forcing for vertical ascent associated with the approaching
shortwave. Given the strength of the flow fields/vertical shear
and instability in place the environment will certainly be
supportive of severe weather. However, there is uncertainty as to
the location and magnitude of these storms as it will be
conditional on how the earlier MCS evolves late tonight. The SPC
day 2 outlook covers this threat well with a broad Enhanced Risk,
which will be reassessed tomorrow morning in wake of the MCS.

The Thursday storm system will quickly blow out to the east on
Thursday night and be replaced by deep layer ridging through
Sunday. On Friday lingering cyclonic flow associated with the
departing low pressure system will bring moderate northwest
breezes and cool weather to the area, with the winds lightening up
and cool temperatures persisting for the weekend as a surface high
pressure ridge slides by. On Sunday as low level winds come around
to south southeast and the thermal ridge aloft moves overhead we
should see some warming, but this will be mitigated by cool
upstream trajectories and a lack of atmospheric mixing.

By the end of the weekend a larger and deeper trough will be
moving into the Rockies and this will be a weather-maker for us
early next week. It remains to be seen to what extent the 500 mb
closed low associated with this system may be able to move
eastward and penetrate the ridge in place across the central U.S.
or whether it will instead glance off northeastward. The ECMWF is
currently taking the more northeastward solution while the GFS
brings the low somewhat more eastward. There is broad agreement on
a general solution for the associated synoptic features however,
with a surface trough across Nebraska and the Dakotas providing a
focus for thunderstorm development on Monday. This may push
resulting storms into our area around Monday night and Tuesday,
though confidence is low in such a scenario this far out. Have
maintained mid-range POPs for now and will await more data in the
coming days before attempting to refine details.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1212 AM CDT Thu Jul 7 2016

Line of storms moving into western to northwest Iowa look to
impact FOD to MCW between 06-08z with the potential for severe
winds. Storms look to move into DSM to ALO, but lower confidence
in the severe threat. Likley to see some brief MVFR to IFR
visibility and ceilings with this line of storms, but low
confidence in duration. OTM may get missed by this first round of
storms, but the next round with the cold front later Thursday
afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Zogg
LONG TERM...Lee
AVIATION...Podrazik
Hazardous weather outlook, Jul 6, 3:55 PM CDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT WED JUL 6 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-071100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
355 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY AFTER MIDNIGHT TONIGHT...ESPECIALLY
NORTH OF INTERSTATE 80. THE PRIMARY THREAT IS DAMAGING WIND.
IN ADDITION...HAIL...HEAVY RAIN AND LOCALIZED FLOODING ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY ON THURSDAY ESPECIALLY IN THE LATE
AFTERNOON AND EVENING. THERE IS AN ENHANCED RISK OF SEVERE WEATHER
WITH ALL MODES POSSIBLE...POTENTIALLY INCLUDING A FEW
TORNADOES...ALONG WITH LOCALLY HEAVY RAINFALL.

THURSDAY WILL ALSO BE WARM AND VERY HUMID. HEAT INDEX VALUES MAY
REACH OR JUST EXCEED 100 DEGREES ACROSS SOUTHERN IOWA.

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST FROM SUNDAY
THROUGH THE MIDDLE OF NEXT WEEK...WITH THE HIGHEST CHANCES FROM
LATE MONDAY INTO LATE TUESDAY. THE RISK OF SEVERE WEATHER IS
UNCLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD VERY WELL BE NEEDED THROUGH THURSDAY
EVENING...ESPECIALLY TONIGHT AND AGAIN LATE THURSDAY.

LEE

In the hours before

Special weather statement, Jul 7, 1:28 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
128 AM CDT THU JUL 7 2016

IAZ024>026-035>037-046>049-060-070730-
FRANKLIN IA-WEBSTER IA-WRIGHT IA-STORY IA-BOONE IA-HUMBOLDT IA-
POLK IA-MARSHALL IA-HARDIN IA-HAMILTON IA-GREENE IA-
128 AM CDT THU JUL 7 2016

...STRONG WINDS POSSIBLE WITH LINE OF STORMS MOVING THROUGH CENTRAL
IOWA...

AT 128 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FORT DODGE REGIONAL AIRPORT TO 9 MILES
EAST OF GOWRIE TO NEAR JEFFERSON. MOVEMENT WAS EAST AT 55 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AMES...FORT DODGE...BOONE...WEBSTER CITY...NEVADA...IOWA FALLS...
JEFFERSON...ELDORA...EAGLE GROVE...STORY CITY...HUXLEY...MADRID...
OGDEN...SLATER...STATE CENTER...ROLAND...JEWELL JUNCTION...GILBERT...
GOWRIE AND IOWA STATE CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTH CENTRAL...WEST CENTRAL AND CENTRAL IOWA.

LAT...LON 4186 9327 4186 9335 4176 9335 4185 9382
      4186 9382 4186 9387 4204 9458 4223 9437
      4267 9441 4269 9314 4222 9303
TIME...MOT...LOC 0628Z 276DEG 47KT 4263 9419 4231 9412 4204 9433

SKOW
Special weather statement, Jul 7, 1:58 AM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
158 AM CDT THU JUL 7 2016

IAZ004>007-016-017-024>026-070745-
FRANKLIN IA-WORTH IA-WRIGHT IA-EMMET IA-CERRO GORDO IA-WINNEBAGO IA-
HUMBOLDT IA-KOSSUTH IA-HANCOCK IA-
158 AM CDT THU JUL 7 2016

...STRONG WINDS POSSIBLE WITH LINE OF THUNDERSTORMS OVER NORTHERN
IOWA...

AT 158 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM OKAMANPEDAN LAKE TO 8 MILES WEST OF BRITT TO
NEAR EAGLE GROVE. MOVEMENT WAS EAST AT 50 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MASON CITY...ALGONA...HAMPTON...FOREST CITY...GARNER...CLARION...
NORTHWOOD...EAGLE GROVE...BELMOND...LAKE MILLS...BRITT...MANLY...
SHEFFIELD...ROCKWELL...EMMONS...CLEAR LAKE...SMITH POOL...EAGLE
LAKE...IOWA LAKE AND RICE LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTH CENTRAL...CENTRAL AND NORTHWESTERN IOWA.

LAT...LON 4350 9303 4266 9303 4264 9412 4309 9421
      4350 9469
TIME...MOT...LOC 0658Z 251DEG 45KT 4352 9461 4313 9397 4266 9382

SKOW
Local storm report, Jul 7, 2:21 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
221 AM CDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     TSTM WND DMG     2 NNW ALGONA            43.09N 94.24W
07/07/2016                   KOSSUTH            IA   EMERGENCY MNGR

            KOSSUTH CO. EMERGENCY MANAGER REPORTED
            EXTENSIVE TREE DAMAGE ACROSS THE ENTIRE
            COUNTY DUE TO STRAIGHT LINE WINDS. BURT,
            ALGONA, SWEA CITY, LUVERNE, BANCROFT WERE
            INCLUDED SPECIFICALLY IN THE REPORTS.

&&

BSS
Local storm report, Jul 7, 2:41 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
241 AM CDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     TSTM WND GST     VENTURA                 43.13N 93.46W
07/07/2016  M63 MPH          CERRO GORDO        IA   MESONET

            MEASURED BY KIMT TV STORMNET SITE.

&&

BSS
Local storm report, Jul 7, 2:50 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
250 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     TSTM WND DMG     1 N FOREST CITY         43.27N 93.64W
07/07/2016                   WINNEBAGO          IA   PUBLIC

            LARGE TREE BLOCKING HIGHWAY 69

&&

SKOW
Local storm report, Jul 7, 2:54 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
254 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     TSTM WND DMG     MANSON                  42.53N 94.54W
07/07/2016                   CALHOUN            IA   BROADCAST MEDIA

            12 INCH IN DIAMETER TREE LIMBS DOWN. TIME ESTIMATED FROM
            RADAR.

&&

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:20 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Pocahontas, Sac40 min
Jul 7, 12:45 AM CDTSpecial Weather StatementDMXEmmet, Humboldt, Kossuth, Palo Alto, Pocahontas60 min
Jul 7, 12:52 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Pocahontas, Sac, Webster38 min
Jul 7, 1:09 AM CDTSevere Thunderstorm WarningDMXPalo Alto36 min
Jul 7, 1:22 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto, Pocahontas38 min
Jul 7, 1:28 AM CDTSpecial Weather StatementDMXBoone, Greene, Hamilton, Hardin, Story, Webster62 min
Jul 7, 1:58 AM CDTSpecial Weather StatementDMXCerro Gordo, Franklin, Hancock, Kossuth, Winnebago, Worth and 1 more47 min
Jul 7, 2:43 AM CDTSevere Thunderstorm WarningDMXWorth32 min
Jul 7, 4:14 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union46 min
Jul 7, 5:45 AM CDTSevere Thunderstorm WarningDMXMahaska, Wapello45 min
Jul 7, 4:53 PM CDTSevere Thunderstorm WarningDMXKossuth, Palo Alto39 min
Jul 7, 5:30 PM CDTSevere Thunderstorm WarningDMXKossuth2 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.